Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 132, NWS Cheyenne, WY

July 11, 2018Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 11, 2018, 5:43 PM MDT for Carbon County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2018, 5:43 PM MDT (23:43 UTC)
Expired
Jul 11, 2018, 6:30 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2569 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:44 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 11, 1:44 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
144 PM MDT Wed Jul 11 2018

.SHORT TERM...(This evening through Thursday)
Issued at 1255 PM MDT Wed Jul 11 2018

The strong ridge of high pressure continues to subsist across
portions of the central plains. Afternoon water vapor imagery
showed an upper level sup tropical low impinging on the western
side of the ridge over Colorado and New Mexico. Scattered popcorn
convection was noted along the periphery of the ridge and in the
core of a moist plume extending northward from the southern
Pacific.

At the local level, satellite showed a dense cu field developing
along the Laramie Range and points westward.A few showers and
thunderstorms were developing over eastern Carbon county.
Dewpoints out west were quite a bit higher than normal thanks to
monsoonal moisture moving up from the south. Observations of upper
40s to low 50s combined with temperatures in the 80s were
contributing to ML cape on the order of 1500 j/kg. Shear is very
weak thanks to the upper level high and any storm organization
will be very brief. Biggest threats from any storms this afternoon
and evening will be marginally severe hail and occasional
downburst from collapsing cells. Expect convection to die down
some near sunset but a few cells will persist overnight as an
upper level trough makes a glancing blow across the north.

A cold front will drop south tonight and early Thursday which
will bring a brief respite from the heat. Moisture pooled along
the front will also help fuel more wide spread showers and
thunderstorms Thursday afternoon and evening. The extra cloud
cover and showers will keep temperatures in the upper 70s to low
80s. Storms will continue into Thursday evening before dying off
overnight.

.LONG TERM...(Thursday night through Wednesday)
Issued at 1255 PM MDT Wed Jul 11 2018

The long term pattern looks to remain partially active with
periods of showers and storms followed by brief drying. The ridge
of high pressure will again begin to strengthen Friday and
Saturday. This wil bring the warm temperatures back with triple
digit heat possible in Nebraska for the first part of the weekend.
A second cold front will drop down on Sunday bringing another
shot of moisture to southeastern Wyoming and western Nebraska.
Showers and storms should be scattered to numerous through the
afternoon and evening hours. Scattered storms will be possible
each afternoon through Tuesday with remnant moisture and modest
west northwesterly flow aloft. This should keep isolated chances
for showers and storms along with warm temperatures in the
forecast through the end of the week.

Models diverge in the longer term about the strengthen and the
position of the upper level ridge. Depending on where that sets up
moisture could work its way north to fuel daily thunderstorm
chances. The GFS is quite a bit more amplified than the EURO but
both solutions continue to show strong heights aloft with warm
temperatures through the middle of the month.

&&

.AVIATION...(For the 18Z TAFS through Thursday morning)
Issued at 1125 AM MDT Wed Jul 11 2018

VFR conditions are expected over the eastern plains today and
through tonight with most of the shower and tstorm activity
remaining west of I-25.  These thunderstorms have a small chance at
impacting areas along I-25 by this evening, but chances are
relatively low.  MVFR conditions or near MVFR conditions and rain
are expected at KRWL this afternoon through late this evening. KLAR
may receive some of this activity as well, but the heavier rainfall
may stay just north and west of the Laramie Valley. Will need to
monitor the potential for fog late tonight, mainly for KRWL
depending on how much rain falls.

&&

.FIRE WEATHER...
Issued at 1255 PM MDT Wed Jul 11 2018

High relative humidity and low winds will keep critical fire
weather conditions unlikely for the next 48 hours.Scattered
showers and thunderstorms are expected this afternoon and evening.
Wetting rain will be likely with the slow moving storms.
High pressure will begin to weaken ahead of this weekend which
will allow some stronger winds and drier air to move in by Friday.
This could bring marginal fire weather conditions across
poritons of western Carbon county and the southern laramie range,
however confidence in critical criteria being met is low.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...TJT
FIRE WEATHER...AL
Hazardous weather outlook, Jul 11, 2:44 PM MDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
244 PM MDT Wed Jul 11 2018

WYZ101>119-122045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
244 PM MDT Wed Jul 11 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will increase in coverage late this afternoon and
into tonight. Some strong thunderstorms are possible, mainly west
of the Interstate 25 corridor. Slow storm motion may result in
isolated flash flooding and flooding of area creeks into tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms will continue late this week and into the weekend.
Some strong thunderstorms and isolated flash flooding possible
Thursday afternoon and evening across the eastern plains.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-122045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
244 PM MDT Wed Jul 11 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Other than a stray thunderstorm across the northern Nebraska
panhandle tonight, no widespread hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms will continue late this week and into the weekend.
Some strong thunderstorms and isolated flash flooding possible
Thursday afternoon and evening across western Nebraska.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Jul 11, 5:12 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT WED JUL 11 2018

WYZ104-105-109-110-120000-
Shirley Basin WY-North Snowy Range Foothills WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
512 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARBON COUNTY UNTIL
600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Battle Mountain, or 45 miles northeast of Rawlins,
moving northwest at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Carbon
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4203 10620 4186 10649 4219 10688 4241 10648
TIME...MOT...LOC 2312Z 149DEG 19KT 4206 10641

Allen
Special weather statement, Jul 11, 5:15 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
515 PM MDT WED JUL 11 2018

WYZ105-110-115-120000-
Shirley Basin WY-North Snowy Range Foothills WY-Laramie Valley WY-
515 PM MDT WED JUL 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND CENTRAL
ALBANY COUNTIES UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Arlington, or 26 miles northwest of Laramie, moving
northwest at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rock River.

This includes Interstate 80 in Wyoming between mile markers 275 and
288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 10582 4143 10602 4177 10636 4191 10605
TIME...MOT...LOC 2315Z 149DEG 19KT 4156 10598

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:12 PM MDTSpecial Weather StatementCYS48 min
Jul 11, 5:15 PM MDTSpecial Weather StatementCYSAlbany45 min
Jul 11, 5:54 PM MDTSpecial Weather StatementCYSPlatte51 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.